Delaware, 2008Strong Wind in Delaware, December 24 to 25, 2008
December 24 to 25, 2008 · NWS PHI · 4 events in 4 counties and zones
Strong southwest winds preceded a cold frontal passage across Delaware on the evening of the 24th until a little after Midnight EST on the 25th. Peak wind gusts averaged around 45 mph and included 48 mph in Dover (Kent County), 46 mph in Georgetown (Sussex County), 45 mph in Sandtown (Kent County) and Walker (New Castle County) and 43 mph in Middletown (New Castle County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds preceded a cold frontal passage across Delaware on the evening of the 24th until a little after Midnight EST on the 25th. Peak wind gusts averaged around 45 mph and included 48 mph in Dover (Kent County), 46 mph in Georgetown (Sussex County), 45 mph in Sandtown (Kent County) and Walker (New Castle County) and 43 mph in Middletown (New Castle County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 6:53 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 24, 6:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
653 PM EST WED DEC 24 2008
.SYNOPSIS...
LOW PRESSURE MOVING FROM THE WESTERN GREAT LAKES INTO SOUTHEASTERN
CANADA TONIGHT WILL BRING A COLD FRONT THROUGH OUR AREA OVERNIGHT.
HIGH PRESSURE FROM THE MIDWEST WILL BUILD OVER THE REGION THURSDAY,
THEN MOVE EASTWARD AND OFFSHORE EARLY FRIDAY. ANOTHER WARM FRONT AND
COLD FRONT PAIR WILL AFFECT THE AREA LATE FRIDAY THROUGH SUNDAY
MORNING, FOLLOWED BY ANOTHER HIGH PRESSURE SYSTEM EARLY NEXT WEEK.
ANOTHER FRONT COULD AFFECT OUR REGION WEDNESDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
TEMPERATURES TOOK A WHILE TO WARM THIS MORNING, BUT EVENTUALLY ALL
THE COLD AIR WAS SCOURED OUT OF THE NORTHERN VALLEYS AND ALL
AREAS WERE REPORTING RAIN. THE NORTHERN HALF OF OUR AREA WAS
MAINLY AFFECTED THIS MORNING INTO EARLY AFTERNOON RAIN AMOUNTS
WERE A TENTH TO A QUARTER OF AN INCH CENTRAL, LESS SOUTH, TO OVER
AN INCH NORTH AND WEST OF PHILADELPHIA. SOMEWHAT OF A GAP WAS
NOTED AT LATE AFTERNOON BETWEEN TWO RAIN AREAS, THE ONE THAT WAS
EXITING TO THE NORTHEAST AND ANOTHER APPROACHING FROM THE WEST-
SOUTHWEST, ALTHOUGH THERE WAS A BRIDGE OF PRECIPITATION STILL OVER
OUR NORTHERN ZONES EXTENDING BACK TO THE APPROACHING RAIN AREA. IT
APPEARS THAT NORTHERN AREAS WILL STILL GET MORE RAIN, AT LEAST
THROUGH LATE AFTERNOON AND EARLY EVENING, UNTIL THE BETTER EFFECTS
OF THE APPROACHING COLD FRONT CAN BRING RAIN TO OUR SOUTHERN
SECTIONS AS WELL. SO, CATEGORICAL RAIN NORTH AND CENTRAL WAS
SHADED DOWN TO LIKELY SOUTH FOR TONIGHT, WITH SOUTHERN AREAS STILL
RETAINING LIKELY PROBABILITIES LATE TONIGHT WHILE THE CENTRAL AND
NORTH SHADE DOWN TO CHANCE AFTER MIDNIGHT. SEE THE HYDROLOGY
SECTION BELOW FOR SOME SPECIFIC THINKING ON RAIN AMOUNTS AND
EXPECTED EFFECTS.
OTHERWISE, WARMER AIR MOVING OVER COLDER WET GROUND WAS CAUSING
LOCALIZED LOWER VISIBILITIES LATE THIS AFTERNOON, AND A SHORT TERM
FORECAST WAS ISSUED TO COVER THIS FOR THE NORTHERN THIRD OF THE
AREA.
THE COLD FRONT SHOULD PLOW THROUGH THE REGION LATE THIS EVENING
WEST AND IN THE OVERNIGHT PERIOD EAST, WITH AN END TO RAIN. WITH
SOME COLDER AIR RETURNING, A MENTION OF A CHANCE OF RAIN OR SNOW
SHOWERS WAS INCLUDED FOR THE FAR NORTH AFTER MIDNIGHT.
&&
.SHORT TERM /THURSDAY NIGHT/...
BENIGN WEATHER WILL OCCUR FOR CHRISTMAS DAY AND FRIDAY, AS HIGH
PRESSURE WILL BUILD IN FROM THE WEST THURSDAY AND DEPART FRIDAY.
A MENTION OF LINGERING FLURRIES FAR NORTHWEST (CARBON AND MONROE)
WAS RETAINED FOR THURSDAY MORNING, SINCE THERE WILL BE A BRISK LAKE
EFFECT FLOW. BUT, AS THE HIGH BUILDS AND THE LOW LEVEL FLOW
BECOMES ANTICYCLONIC, THIS WAS DROPPED OUT FOR THE AFTERNOON.
MORE IN THE WAY OF CLOUDS IS LIKELY FRIDAY AFTERNOON WITH WARM
ADVECTION GETTING UNDERWAY.
THE COLDEST TEMPERATURES IN THE FORECAST PERIOD APPEAR TO BE
THURSDAY NIGHT, BUT OTHERWISE A WARMING TREND WILL ENSUE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HPC GUIDANCE WAS MOSTLY FOLLOWED FOR THE LONG TERM WEATHER AND
TEMPERATURES. THE NEXT SYSTEM TO AFFECT US WILL BE FROM FRIDAY
NIGHT INTO SUNDAY MORNING...WITH MOST OF THAT PROBABLY SATURDAY
NIGHT INTO SUNDAY MORNING WITH THE COLD FRONT. GLOBAL MODELS HAVE
SLOWED THIS SYSTEM DOWN AS COMPARED WITH TUESDAYS SOLUTIONS. WITH
A STRONG SOUTHERLY FLOW AND WITH A LACK OF AN ARCTIC AIRMASS IN
PLACE, PRECIPITATION SHOULD BE ALL OR PRIMARILY ALL RAIN. RAIN
AMOUNTS COULD BE PROBLEMATIC, THOUGH. THERE WILL BE A COUPLE OF
DAYS OF RECOVERY FROM RAIN AMOUNTS FROM THE CURRENT SYSTEM, BUT
EVEN SO, STREAMS WILL REMAIN HIGH, SO IT REMAINS TO BE SEEN WHETHER
AMOUNTS AND RATES WILL PROMPT THE ISSUANCE OF A FLOOD WATCH ONE
COULD BE NEEDED.
OTHERWISE, HIGH PRESSURE WILL BE OVER OUR AREA MONDAY INTO
TUESDAY, BEFORE THE NEXT FRONT HEADS IN PROBABLY FOR WEDNESDAY.
THAT, TOO, COULD BE ALL OR PRIMARILY ALL RAIN.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
FIRST LINE OF SHOWERS HAVE PASSED OVER THE TAF SITES...WITH THE
SECOND LINE NOT FAR BEHIND. THIS SECOND LINE OF SHOWERS IS
ASSOCIATED WITH THE COLD FRONT ITSELF, AND SHOULD PASS THROUGH PHL
AROUND MIDNIGHT. IFR CONDITIONS AHEAD OF THIS FRONT WILL CHANGE TO
VFR CONDITIONS AFTER FRONTAL PASSAGE (BEFORE SUNRISE). THEN VFR
CONDITIONS EXPECTED ON CHRISTMAS DAY.
...PREVIOUS DISCUSSION BELOW...
AS OF MIDDAY...GENERAL IFR CIGS NORTH AND WEST OF PHL. PHL AND
POINTS SOUTH AND EAST HAVE BEEN OSCILLATING BETWEEN MVFR AND VFR
CIGS. FORECAST CIGS HAVE BEEN TOO PESSIMISTIC FOR PHL AND
VICINITY...AND HAVE TRIMMED IFR CONDITIONS TO PERIOD FROM 23Z TO
04Z. BASED ON LATEST OBSERVATIONS...THIS MAY STILL BE TOO
PESSIMISTIC AND WILL BE RE-EVALUATED AGAIN AT 20Z.
ALL PRECIPITATION HAS CHANGED OVER TO LIQUID AND IT WILL REMAIN THAT
WAY INTO TONIGHT. COLD FRONT WILL CROSS OUR AREA FROM WEST TO EAST
AROUND OR SHORTLY AFTER MIDNIGHT. PRECIPITATION ENDS SHORTLY AFTER
FRONTAL PASSAGE AND VFR CONDITIONS WILL RETURN. CLEARING WILL OCCUR
PRIOR TO DAYBREAK THU.
OUTLOOK...HIGH PRESSURE, WITH VFR CONDITIONS, WILL DOMINATE OUR
WEATHER THURSDAY INTO FRIDAY, BUT ANOTHER COLD FRONT WILL APPROACH
SATURDAY, POSSIBLY MOVING PAST THE COAST AFTER MIDNIGHT SATURDAY
NIGHT OR EARLY SUNDAY MORNING. GENERALLY FIR WEATHER AND VFR
CONDITIONS RETURN FOR MONDAY AND TUESDAY.
&&
.MARINE...
SOUTHERLY WINDS HAVE BEEN SLOW TO DEVELOP TODAY BUT ARE NOW ON THE
HORIZON. SMALL CRAFT ADVISORY CONDITIONS WILL BE ACHIEVED LATER THIS
AFTERNOON. WENT AHEAD AND UPGRADED GALE WATCH TO A WARNING BASED ON
PERIOD OF 35+ KT WIND GUSTS AFTER 00Z. THIS IS TYPICALLY DIFFICULT
TO ACHIEVE IN SOUTHERLY FLOW OVER COLD WATER...BUT THE WATER IS NOT
THAT COLD YET...AND SOUTHERNLY JET IS EXTREMELY STRONG OFF THE
SURFACE. COMBINED WITH SOLID GALES FORECAST TO OUR EAST IN THE
OFFSHORE WATERS...HOISTING THE GALE WARNING MADE THE MOST SENSE.
GALE WARNING PERIOD WILL BE RELATIVELY BRIEF. FRONT PASSES THROUGH
THE WATERS LATE TONIGHT AND PST-FRONTAL GRADIENT RELAXES RATHER
QUICKLY ON THU. CONDITIONS SHOULD RETURN TO BELOW SMALL CRAFT
ADVISORY CRITERIA BY LATE THU AFTERNOON.
HIGH PRESSURE SYSTEM WILL BE THE DOMINANT WEATHER FEATURE IN OUR
AREA THURSDAY NIGHT THROUGH FRIDAY. ANOTHER COLD FRONT WILL APPROACH
SATURDAY, POSSIBLY MOVING PAST THE COAST LATE SATURDAY NIGHT OR
EARLY SUNDAY. THIS SYSTEM COULD POSSIBLY BRING ANOTHER ROUND OF
ADVISORIES SATURDAY NIGHT INTO SUNDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 10 AM EST THURSDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR ANZ430.
GALE WARNING UNTIL 7 AM EST THURSDAY FOR ANZ431.
&&
SYNOPSIS...
NEAR TERM...KRUZDLO
SHORT TERM.../
LONG TERM.../
AVIATION...MIKETTA
MARINE...MIKETTAHazardous weather outlook, Dec 24, 6:06 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
606 PM EST WED DEC 24 2008
DEZ001-NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-067>071-
252315-
NEW CASTLE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
606 PM EST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
OCCASIONAL RAIN THIS EVENING MAY COMBINE WITH THIS MORNINGS
RAIN...AS WELL AS SNOW AND ICE MELT OVER NORTHERN LOCATIONS...TO
PRODUCE LOCALIZED FLOODING OF ROADS, SMALL STREAMS, AND LOW-LYING
AREAS TONIGHT...ESPECIALLY EARLY TONIGHT. ANY FLOODING SHOULD BE
LOCALIZED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ008-012-015-019-020-NJZ014-016-020>027-252315-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
606 PM EST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-252315-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
606 PM EST WED DEC 24 2008
...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-252315-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
606 PM EST WED DEC 24 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ431-252315-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
606 PM EST WED DEC 24 2008
...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Delaware Beaches
- When
- December 24, 8:00 PM EST to December 25, 1:00 AM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- December 24, 8:00 PM EST to December 25, 1:00 AM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $250
- Reported by
- ASOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- December 24, 8:00 PM EST to December 25, 12:00 AM EST
- Where
- Kent forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $250
- Reported by
- AWSS
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- December 24, 8:00 PM EST to December 25, 12:00 AM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144090, 144091, 144092, 144093.